Hair Loss - Welcome to the myDaVita Kidney Disease and Dialysis Forums

Announcement

Announcement Module
Collapse
No announcement yet.

Hair Loss

Page Title Module
Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Hair Loss

    I went for a haircut today and the person cutting my hair told me I was getting real thin in two places. I told her I was on dialysis and she said I was probably losing protein from the treatments and the medications.

    Has anyone else experianced this or am I attributing this to dialysis and CKD by mistake?

    Thanks for the help.

    dogmom

  • #2
    It's common, Dogmom. You need more protein and zinc.
    Whatever does not kill me makes me stronger...Neitzsche
    Flip

    Comment


    • #3
      I actually lost 1/2 my hair from this
      I used to have very thick curly hair and could not even fit it into a regular hair clip.
      Well, now my hair is still curly- but extremely dry and very thin- now even the regular hairclips will not stay in my hair they slide right out- I have to use baby or kiddie hair clips.

      My hair still looks allright, but it is expensive to try and make it look nice and maintain it.
      I have to use hair creme or something that is leave in or my hair tangles all the time.
      And since my hair is no longer naturally shiny I have to use shine products too.

      I guess you could always get some hair extensions or something?

      Comment


      • #4
        My husband's hair has thinned and is no longer silky and shiny like it used to be.
        He also can't grow his goatee any more. I miss his goatee, I love facial hair on men.
        He has no protein problems, the doctor told us it is just part of kidney failure.

        Does it get better after a transplant?

        Comment


        • #5
          Thanks for all the replies. I knew I could count on my cyber friends.

          I always had "babyfine" hair so I never noticed the thinning, except for some hair in the drain after washing. I don't have protein problems either, according to my lab work, so I guess it is just a side effect of kidney failure. I'm going to speak to my neph the next time he's in center, which should be next month after labs. I started using a thicking rinse today so we'll see if that helps the look of my hair.

          I'll update and let you all know.

          Dogmom

          Comment


          • #6
            You might ask your neph about getting Diatx with Zinc which is a nutritional supplement specifically for kidney patients. One of the conditions it is prescribed for is thinning hair. I also had a hair thinning problem, but with this supplement the situation seems to be improving. I had my hair cut last Wednesday and my hairdresser said she thought she could see some improvement. I have been taking it for a couple of months now.
            To the stars through difficulty!

            Comment


            • #7
              Originally posted by Nanner60 View Post
              My husband's hair has thinned and is no longer silky and shiny like it used to be.
              He also can't grow his goatee any more. I miss his goatee, I love facial hair on men.
              He has no protein problems, the doctor told us it is just part of kidney failure.

              Does it get better after a transplant?
              Nope I actually ended up losing even more hair then- even people who just saw me around noticed it.
              So, I don't really know what can improve it.
              For me I seem to have thicker hair if I use some salon products.

              The volumizing ones from the drugstore just dried my hair out-well the Sunsilk products in the yellow bottle did.
              Also the "cheap" hair gels like Dep, Alberto-they don't seem to have any hold for me, but they did make my hair softer.
              I think I will stick tot he salon products though- right now I'm using ABBA brand- it is an "imitation" of Aveda exept it is much cheaper. I think I just bought a 300ml hair gel lotion for $16.

              Comment


              • #8
                The combination that worked for my thinning hair is volumizing shampoo, expensive conditioner made for dry/damaged hair, and my dialyvite with zinc. I found that the conditioner made the biggest difference for me, bc turned out my hair/scalp was really dry as is my skin, so I think that's what was causing my hair to fall out.
                Shannon
                KidneyFun // Kidney Korner // Organ donation awareness products!
                If the world didn't suck...........We'd all fall off!

                Comment


                • #9
                  I was never on dialysis, so I don't know about how that effects hair, but I had always heard that people can lose their hair on Prograf, which is one of the meds I am on now since my transplant. That concerned me, so I read everything they gave me about my new meds and their side effects. The hair loss, the booklets said, was caused by the hair getting dry and breaking off, so the recommendation was to use a really good conditioner, don't wash your hair any more than you have to and be careful when brushing. I've been on the prograf for 9 weeks now and I've had no problem with thinning hair.
                  It's not about waiting for the storm to pass, but learning to dance in the rain.

                  Comment


                  • #10
                    I just had my transplant 2 weeks ago, missedtheboat, and I'm on prograf too. My hair has kinda started falling out, but I haven't been able to take a shower yet bc i still have my central line in and am still in the hospital, so I haven't figured out what it is from yet. I should be getting out tomorrow, so that is the FIRST thing I plan on doing...taking a shower. I hope that it is just dry hair, bc that is what was wrong with mine before,so i already know how to fix it.
                    Shannon
                    KidneyFun // Kidney Korner // Organ donation awareness products!
                    If the world didn't suck...........We'd all fall off!

                    Comment


                    • #11
                      Hair Loss

                      I'm reading these posts and I now realize hair loss is an end product of being on dialysis. What I can't understand is how this suddenly began to happen to me--now. By that I mean, I put a rinse in my hair a few weeks ago and suddenly everything changed. I never had an issue with my hair (on dialysis) before this. Now, it's dry, brittle and worst of all, it is falling out. I found a bald patch under my fringe (bangs) on the left side of my head the other day. There is hair all over the bathroom when I brush my hair and on my pillow when I wake up in the mornings. There are bunches of hair in the tub when I wash it. I was convinced it was the rinse until I began reading all these posts. I confirmed it today with my doctor and he said it's a symptom of dialysis. He did not recommend zinc for me, however. He prescribed a special shampoo.

                      Is it possible this might stop? Also, does anyone know why it only started for me after putting in a rinse? Is there any connection? (I'm on dialysis 5 months now....and I've never had to put a rinse in my hair before now....I guess that's the good news!

                      Comment


                      • #12
                        Since you never had any problem before using the rinse I would suspect the rinse. What is the name of the shampoo prescribed for you? I would be interested in knowing.
                        To the stars through difficulty!

                        Comment


                        • #13
                          Shampoo

                          I can't remember the name of the shampoo and cannot read my doctor's writing on the prescription. It looks like "Ketacomplete" or something. I looked up the name "Keta" and could not find anything on the web. When I get it, I will let you know. (Actually, I think it might be "Ketoconazole".

                          Comment


                          • #14
                            I also think if you use too many chemical shampoos it makes anyones hair worse.
                            I try and use natural shampoos half the time at least and use some natural hair gels.

                            I really like the Jason brand products as they are good and very affordable.

                            I've always had very dry hair and also found that using some hair cream works quite well too.

                            Comment


                            • #15
                              I had the same problem with hair loss and had my doctor prescribe dialyvite with zinc as a few others mentioned above. I take one tablet everyday and have found little hair loss in the shower. I am a male and on dialysis for over just 2 years. You might want to mention this to your nephrologist. Hope this works for you. Zinc appears to be what I needed.

                              Bob

                              Comment

                              Back to Top
                              Working...
                              X